Shot With No Warning
Ilost my husband 6 months ago. He had been diagnosed with COPD several years ago, a former smoker, he learned his lesson the hard way, by suffering a heart attack and undergoing double bypass surgery in 2001. He never picked up another cigarette again. We had a great marriage and a lot of fun together. He was my reason for waking up every morning and everyday that passes is a struggle, the real struggle is just finding a reason to go on without him. As I write this story in retrospect I see that the years after his close call with death were the best and most satisfying of all the 30 years we had together. He was the great outdoorsman and former marlboro man kind of guy. He continued to hunt and fish whenever he felt well enough to go. Sometimes I went with him,sometimes he would take a friend or his grandson. He had gone fishing just 2 days before that fatal trip to the doctor. He began feeling weak on Sunday March first and I knew he was coming down with pneumonia again. You see when you have COPD a simple cold can turn into pneumonia very easily. I knew we would have to go to the Dr. the very next morning. I called work and told them my husband needed me. I was his health care advocate you see, everybody needs one if they are not into medical terms or if the Dr. you are seeing under your HMO insurance plan talks too fast or feels you are taking up too much of his time........as was the case with us. Oh they took care of him allright. The doctor took Xrays and told him he had a little fluff in his right lung. Heres the part everyone should know . This is the reason Im trying to get this out there to as many people as I can. The Dr. ordered 2 shots for my husband.One was an anti-biotic and one was a steroid. The nurse came in to the treatment room gave my husband the shots and let us get up and leave. 10 minutes later my husband went into cardiac arrest,in my car. We live in a small town in middle Ga. Our hospital is small , but they have a great E.R. and I had my husband there within 3 minutes after he slumped over . They were able to get his heart started but he never regained conciousness again. His last words to me were "I cant breathe". The Dr. in the E.R. saw an angry red rash around his mid-section and asked me if he was alergic to anything because he said his airway had closed up and it looked like a severe alergic reaction to something he had injested. I told him about the shots he had just been given,that he had not eaten anything that morning. The E.R doctor gave my husband a shot of benadryl and the rash went away almost immediately. The drs. visit that morning took my husband`s life they were negligent by not telling a 71 year old man to wait at least 15 or 20 minutes before leaving the clinic. Every doctors office is supposed to have a crash cart incase of just such an emergency, also they are supposed to be able to recognize a severe alergic reaction and be able to react accordingly. asimple shot of benadryl would have saved my husbands life if given in time. Instead he was on life-support for two weeks in a vegatative state before the Lord called him home. I have learned that your body can develop an alergy to a medication that you have received several times pryor for no apparent reason. That is why there may or may not be a sign in your Drs. office or clinic. Take notice the next time you visit one. The general public needs to be made aware especially this time of year when every-one is supposed to be getting a flu shot. I am a widow who had the horror of watching my husband, lover, and best friend die twice. I am a woman who has lived through the worst that can happen, and I m here to tell the story.